Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 75, NWS Des Moines, IA

June 21, 2020Cerro Gordo County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2020, 6:45 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 45 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 6:45 PM CDT (23:45 UTC)
Expired
Jun 21, 2020, 7:30 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cerro Gordo County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:54 PM CDTHAIL 11 Sw Clear Lake, IAREPORT FROM MPING: QUARTER (1.00 IN.).
Jun 21, 6:55 PM CDTHAIL 0.751 W Clear Lake, IAREPORT FROM MPING: DIME (0.75 IN.).
Jun 21, 6:55 PM CDTHAIL 0.881 Nw Clear Lake, IA
Jun 21, 6:56 PM CDTTSTM WND GST 623 Ne Clear Lake, IA
Jun 21, 7:12 PM CDTHAIL 0.753 N Mason City, IA
Jun 21, 7:19 PM CDTHAIL 15 N Swaledale, IAREPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED BY RADAR.
Jun 21, 7:20 PM CDTTSTM WND GST 584 Nnw Swaledale, IARWIS SITE RMCI4 SOUTH OF MASON CITY ON INTERSTATE 35.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

217 
WUUS53 KDMX 212345
SVRDMX
IAC033-195-220030-
/O.NEW.KDMX.SV.W.0075.200621T2345Z-200622T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
645 PM CDT Sun Jun 21 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Worth County in north central Iowa...
  Northern Cerro Gordo County in north central Iowa...

* Until 730 PM CDT.

* At 644 PM CDT, a severe thunderstorm was located over Clear Lake,
  or 8 miles east of Garner, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mason City, Northwood, Manly, Mason City Municipal Airport, Clear
  Lake, Ventura, Plymouth, Fertile, Kensett, Grafton, Hanlontown,
  Joice, Rock Falls, Burchinal, Portland, Bolan, McIntosh Woods State
  Park, Clear Lake State Park, Northwood Municipal and Rice Lake
  State Park.

This includes Interstate 35 between mile markers 187 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4316 9303 4296 9348 4299 9350 4332 9350
      4350 9342 4350 9303
TIME...MOT...LOC 2344Z 236DEG 27KT 4312 9343 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
3 follow-up statements
348 
WWUS53 KDMX 220000
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
700 PM CDT Sun Jun 21 2020

IAC033-195-220030-
/O.CON.KDMX.SV.W.0075.000000T0000Z-200622T0030Z/
Worth IA-Cerro Gordo IA-
700 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WORTH AND NORTHERN CERRO GORDO COUNTIES...

At 659 PM CDT, a severe thunderstorm was located over Mason City
Municipal Airport, or near Mason City, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mason City, Northwood, Manly, Mason City Municipal Airport, Clear
Lake, Ventura, Plymouth, Fertile, Kensett, Grafton, Hanlontown, Rock
Falls, Burchinal, Portland, Bolan, McIntosh Woods State Park, Clear
Lake State Park and Northwood Municipal.

This includes Interstate 35 between mile markers 187 and 212.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 9349 4328 9343 4350 9327 4350 9303
      4316 9303 4296 9348
TIME...MOT...LOC 2359Z 236DEG 27KT 4319 9330 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
788 
WWUS53 KDMX 220015
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
715 PM CDT Sun Jun 21 2020

IAC033-195-220030-
/O.CON.KDMX.SV.W.0075.000000T0000Z-200622T0030Z/
Worth IA-Cerro Gordo IA-
715 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN WORTH AND NORTHERN CERRO GORDO COUNTIES...

At 713 PM CDT, a severe thunderstorm was located over Manly, or 7 
miles north of Mason City, moving northeast at 30 mph. Another 
strong segment of the storm is southwest of Mason City. At 701 PM 
CDT, the Mason City airport measured a 62 mph wind gust.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Mason City, Northwood, Manly, Mason City Municipal Airport, Clear
Lake, Ventura, Plymouth, Kensett, Grafton, Hanlontown, Rock Falls,
Burchinal, Portland, Bolan, Clear Lake State Park and Northwood
Municipal.

This includes Interstate 35 between mile markers 187 and 206.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4298 9349 4326 9340 4350 9317 4350 9303
      4316 9303 4296 9348
TIME...MOT...LOC 0013Z 236DEG 27KT 4325 9318 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
504 
WWUS53 KDMX 220027
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
727 PM CDT Sun Jun 21 2020

IAC033-195-220037-
/O.EXP.KDMX.SV.W.0075.000000T0000Z-200622T0030Z/
Worth IA-Cerro Gordo IA-
727 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WORTH AND NORTHERN
CERRO GORDO COUNTIES WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4298 9349 4326 9340 4350 9317 4350 9303
      4316 9303 4296 9348
TIME...MOT...LOC 0027Z 236DEG 27KT 4330 9307 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:45 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 21, 6:45 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 PM CDT Sun Jun 21 2020

...Updated for 06z Aviation...

.DISCUSSION.../Tonight through Sunday/
Issued at 241 PM CDT Sun Jun 21 2020

Somewhat complex scenario into late afternoon and evening with the
approach of a shortwave and frontal boundary.  Have recently seen
convective temperatures reached across much of central Iowa with a
few isolated storms developing after 1 PM.  Some have developed
decent cores with some hail threat, however overall deeper shear
remains weak at this time limiting organization with storms.
Otherwise, CAPE values have rises to between 2000-4000 J/KG this
afternoon with most locations receiving decent sunshine. CAMs
continue to indicate more robust development around 21Z near the
surface boundary in northeast Nebraska into South Dakota with these
storms heading to the southeast into the instability axis.  Wind and
hail will be the main threats initially with the storms to our west
late this afternoon, however winds will likely become the primary
threat with time as the cold pools coalesce with the convection
accelerating southeast. As it moves into the area, bulk shear
will be marginal in order to maintain balance and may see some
weakening with time, however momentum and the decent instability
should support the wind threat into the evening before some
gradual weakening. The rainfall threat will be discussed in the
hydrology section of the forecast discussion.

A break is expected in most location on Monday morning as a surface
boundary slides southeast across a good portion of the forecast area
by midday. Additional scattered storms are forecast into the
afternoon as weak instability builds in the wake of the front
over a good portion of central Iowa, however any severe threat
appears minimal at this time.

Large upper trof then slowly passes eastward through the middle of
the week from the Great Lakes area towards the East Coast.  Iowa
remains in northwest flow aloft from Tuesday into Thursday before a
upper ridging slides across the Midwest on Thursday night. Surface
flow during this time will generally be from the northwest with
cooler Canadian air near the surface holding temperatures below
normal through the middle of the week.  There are some indications
of a shortwave approaching the state later Tuesday afternoon/evening
with some weak forcing.  Some shower activity may occur during this
time coincident with peak heating, mainly across the north, however
soundings are relatively dry and any activity is likely to be rather
high based.  A similar setup occurs on Wednesday with the best
threat remaining across the north and east where forcing is most
robust, although with moisture remaining limited, only isolated to
scattered shower coverage.

The pattern begins to undergo flattening by Friday into next
weekend.  This allows warm advection and moisture to spread back
north into Iowa with increasing instability and chances for
thunderstorms.  GFS has stronger westerlies approaching Iowa during
this time with 50kts or slightly more at 500mb which would help to
beef up the shear profiles.  Still plenty of time to watch monitor
the storm chances toward next weekend, but it does appear to be a
more active period.

&&

.AVIATION.../For the 00Z TAFS through 00Z Monday evening/
Issued at 645 PM CDT Sun Jun 21 2020

Isolated thunderstorms across northern Iowa have brought gusty
winds and brief heavy downpours reducing vis. Overnight this
activity is expected to become more widespread and move across
the area, exiting east after 12z. MVFR stratus will remain in
place across much of the area Monday morning through midday. There
is a chance for additional showers and thunderstorms at the end
of the period which will be addressed in subsequent updates.

&&

.HYDROLOGY...
Issued at 241 PM CDT Sun Jun 21 2020

Not much change from previous thinking as most short term CAMs
still somewhat nebulous in placement of heaviest rainfall. While
it is reasonable that a localized area may see abundant rainfall,
pinpointing where that may occur remains difficult in this
scenario. In addition, field crops have grown greatly over the
past 1 to 2 weeks and are quickly helping to slow runoff compared
to just a few weeks ago. Given the unknowns, no watches are
forthcoming for flash flooding at this time. There may be some
impact on river flooding however as there is a warning out for
Hudson on Black Hawk Creek from localized heavy rains over the
past few days. The additional rainfall may add to the crest at
that locations and may push another site or two to near flood as
well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil
AVIATION...Hagenhoff
HYDROLOGY...Cogil
Hazardous weather outlook, Jun 21, 2:45 PM CDT, 4 hours before
Hazardous Weather Outlook
National Weather Service Des Moines IA
245 PM CDT Sun Jun 21 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-221945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
245 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Stronger thunderstorms are forecast to develop late this afternoon
and more so tonight. A few storms may be severe producing
damaging wind gusts and perhaps large hail. An isolated tornado is
possible. In addition, heavy rainfall is possible and may lead to
rises on small creeks and streams. Further, localized flooding
issues could result in areas that have seen heavier rainfall over
the past few days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms chances will continue into Monday, especially for
central and southern Iowa. A strong to severe storm or two is
possible with hail and gusty winds possible.

There are additional chances for thunderstorms late in the week
with any severe risk being determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed if severe thunderstorms develop.
Rainfall reports would be greatly appreciated this afternoon.

Ansorge

In the hours before

Special weather statement, Jun 21, 12:59 PM CDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1259 PM CDT Sun Jun 21 2020

IAZ039-211900-
Black Hawk IA-
1259 PM CDT Sun Jun 21 2020

...Strong storm in southeast Black Hawk County...

At 1258 PM CDT, Doppler radar was tracking a strong thunderstorm near
La Porte City, or 12 miles north of Vinton, moving northeast at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Porte City.

LAT...LON 4230 9220 4238 9220 4245 9207 4230 9206
TIME...MOT...LOC 1758Z 240DEG 13KT 4234 9212

Martin
Special weather statement, Jun 21, 2:49 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Des Moines IA
249 PM CDT Sun Jun 21 2020

IAZ074-075-212015-
Marion IA-Mahaska IA-
249 PM CDT Sun Jun 21 2020

...Strong storms in Marion and Mahaska counties...

At 248 PM CDT, the public reported a strong thunderstorm over Pella,
moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Oskaloosa, Pella, New Sharon, Harvey, Leighton and Pella Municipal
Airport.

LAT...LON 4132 9260 4125 9287 4151 9305 4151 9259
TIME...MOT...LOC 1948Z 256DEG 12KT 4141 9286

Martin
Special weather statement, Jun 21, 3:18 PM CDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
318 PM CDT Sun Jun 21 2020

IAZ075-212045-
Mahaska IA-
318 PM CDT Sun Jun 21 2020

...Strong wind gusts possible in northern Mahaska County...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Sharon, or 8 miles north of Oskaloosa, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
New Sharon and Barnes City.

LAT...LON 4135 9273 4151 9274 4151 9241 4133 9241
TIME...MOT...LOC 2018Z 268DEG 16KT 4142 9267

Martin
Special weather statement, Jun 21, 3:43 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Des Moines IA
343 PM CDT Sun Jun 21 2020

IAZ062-212115-
Poweshiek IA-
343 PM CDT Sun Jun 21 2020

...Strong storm in southwest Poweshiek County...

At 342 PM CDT, the public reported a strong thunderstorm over
Montezuma, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Montezuma, Deep River, Barnes City and Guernsey.

LAT...LON 4151 9260 4165 9261 4168 9230 4151 9230
TIME...MOT...LOC 2042Z 268DEG 16KT 4158 9249

Martin
Local storm report, Jun 21, 5:26 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     2 WNW GRUVER            43.41N 94.75W
06/21/2020  M56 MPH          EMMET              IA   ASOS

&&
Local storm report, Jun 21, 5:37 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     GRUVER                  43.40N 94.71W
06/21/2020  E60 MPH          EMMET              IA   EMERGENCY MNGR

            EM REPORTS A DOWNED POWER POLE AND DOWNED
            TREES ACROSS TOWN. ESTIMATED GUSTS AT 60
            MPH.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:04 PM CDTRiver Flood WarningDMXBlack Hawk5 days
Jun 21, 12:59 PM CDTSpecial Weather StatementDMXBlack Hawk61 min
Jun 21, 2:49 PM CDTSpecial Weather StatementDMXMahaska26 min
Jun 21, 3:18 PM CDTSpecial Weather StatementDMXMahaska27 min
Jun 21, 3:43 PM CDTSpecial Weather StatementDMXPoweshiek32 min
Jun 21, 4:55 PM CDTSevere Thunderstorm WarningDMXEmmet50 min
Jun 21, 5:31 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.